Nebraska, 2011

Hail in Nebraska, April 19, 2011

April 19, 2011 · NWS OAX · 3 events in 3 counties and zones

Warmer and more unstable air fed north of a warm front in Kansas into southeast Nebraska during the early morning hours of April 19th. This brought an area of Thunderstorms to the region during the predawn hours, a few of which produced hail up to quarter-size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warmer and more unstable air fed north of a warm front in Kansas into southeast Nebraska during the early morning hours of April 19th. This brought an area of Thunderstorms to the region during the predawn hours, a few of which produced hail up to quarter-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 10:44 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 10:44 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT MON APR 18 2011

.UPDATE...

ANOTHER SET OF UPDATED PRODUCTS WERE SENT...IN REGARDS TO SNOW
ADVISORY FOR PARTS OF NORTHEAST NEBRASKA.

&&

.DISCUSSION...

EXPECT SNOW TO ACCUMULATE 2 TO 5 INCHES ACROSS PARTS OF NORTHEAST
NEBRASKA OVERNIGHT AND TUESDAY MORNING...IN ASSOCIATION WITH MID
LEVEL FRONTOGENESIS. SHORTWAVE ALSO APPROACHING FROM THE WEST AND
LIFT WITH RIGHT ENTRANCE REGION OF JET MAX OVER THE WESTERN GREAT
LAKES REGION SHOULD AID IN LIFT.

MILLER

&&

.PREV DISCUSSION... /ISSUED 818 PM CDT MON APR 18 2011/

UPDATE...

UPDATED PRODUCTS ALREADY SENT.

DISCUSSION...

SNOW CONTINUED TO FALL EARLY THIS EVENING ACROSS PARTS OF WESTERN AND
NORTH CENTRAL NEBRASKA. SNOW SHOULD CONTINUE TO WORKS ITS WAY EASTWARD
INTO THE NORTHWEST PART OF NORTHEAST NEBRASKA AND IT APPEARS THAT SOME
LIGHT ACCUMULATIONS ARE POSSIBLE.

MILLER

PREV DISCUSSION... /ISSUED 240 PM CDT MON APR 18 2011/

SHORT TERM...TONIGHT.

WITH ENE LOW LEVEL FLOW CLOUDS SHOULD FILL BACK ACROSS AREAS THAT
MANAGED TO IMPROVE THIS AFTERNOON.  OTHERWISE FRONTOGENETICAL
FORCING/ISENTROPIC UPGLIDE SPREADS FROM WRN NEBRASKA ACROSS NERN
NEBRASKA EARLY TONIGHT FOLLOWED BY SLIGHTLY ELEVATED UNSTABLE AIR
MOVG TOWARD SERN NEBRASKA/SWRN IA LATER TONIGHT.  SO WOULD INITIALLY
LOOK FOR RAIN AREA IN WRN NEBRASKA SPREADING MOSTLY ACROSS CNTRL/NRN
ZONES THROUGH 06Z WITH SHOWERS/CONVECTION DEVELOPING THEN SPREADING
INTO SERN ZONES AFT 06Z BUT WITH A GENERAL LOWER PROBABILITY THAN
FAR NRN ZONES.  HOWEVER...RAISED MOST POPS AS GOOD AGREEMENT BETWEEN
MODELS AND BASED ON CURRENT TRENDS.  BOTH NAM/GFS SUGGEST SOME
CHANGE OR MIX TO SNOW POSSIBLE FAR NWRN ZONES AND SINCE SOME PCPN
HAD CHANGED TO SNOW ACROSS SAND HILLS MENTIONED A MIX FAR NW AFT
06Z.  DROPPED NW LOWS A FEW DEGREES OTHERWISE NO CHANGES MADE TO
LOWS TONIGHT.

CHERMOK

LONG TERM...TUESDAY THROUGH MONDAY.

A WET AND COOL PATTERN LOOKS TO CONTINUE THROUGH THE FORECAST PERIOD.
LITTLE CHANGE TO OVERALL TRENDS WITH PRECIP TIMING AND TEMPERATURES
BEING THE PRIMARY CONCERNS.

MODELS HAVE INCREASED SPEED OF SYSTEM COMING ACROSS ON TUESDAY
WITH BOTH GFS AND NAM HAVING MAIN AREA OF PRECIP EAST OF THE CWA
AT THAT TIME. ALTHOUGH SHOWERS ARE LIKELYDURING THE DAY...AMOUNTS
SHOULD BE ON THE LIGHT SIDE IN MOST AREAS. STILL SOME CHANCE FOR A
LITTLE SNOW AT TIMES IN THE NORTH BUT NO ACCUMULATION EXPECTED.
THINGS DRY OUT TUESDAY NIGHT AND EXTEND THROUGH WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE AREA THEN MOVES EAST. NEXT ROUND OF RAIN
MOVES IN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS WARM ADVECTION
PATTERN DEVELOPS AHEAD OF THE WESTERN TROUGH WITH SOME SUPPORT
FROM WEAK IMPULSES IN THE FLOW. MAIN UPPER WAVE THEN MAKES IT
THROUGH FRIDAY AND FRIDAY NIGHT CONTINUING A CHANCE OF SHOWERS.

REMAINDER OF THE EXTENDED PERIOD REMAINS UNCERTAIN AS GFS AND
ECMWF CONTINUE SHOWING DIFFERENT SOLUTIONS WITH ECMWF DEEPER AND
FURTHER WEST WITH THE UPPER TROUGH OVER THE WEST DAY 6 AND 7.

FOBERT

AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SOME LIFTING OF CEILINGS AND EVEN LOSS OF LOW CEILINGS OCCURRING
OVER SERN NEBRASKA COULD PERSIST INTO EARLY THIS EVENING BUT
CEILINGS SHOULD AGAIN FALL BACK INTO IFR CATEGORY TONIGHT AS A
DISTURBANCE MOVING TOWARD WRN NEBRASKA SPREADS RAIN EWD TONIGHT.
RAIN SHOULD BE FAIRLY WIDESPREAD OVER THE AREA AND LINGER INTO
TUESDAY MORNING OR LATER.  IN ADDITION...INSTABILITY WILL BEGIN
FEEDING INTO SERN NEBR/SWRN IA LATE TONIGHT WHICH COULD ALLOW
ISOLATED TSTMS TO MOVE INTO THAT REGION LATE.  WITH 18Z TAFS A CB
CLOUD GROUP WAS CARRIED WITH SHRA MENTION TO REFLECT THIS
POSSIBILITY AT KOMA AND KLNK.  LITTLE IMPROVEMENT EXPECTED IN
CEILINGS BEFORE 19/18Z.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CDT TUESDAY FOR NEZ011-012-
     016>018.

IA...NONE.
&&

SHORT TERM...99
Hazardous weather outlook, Apr 18, 10:46 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1146 PM CDT MON APR 18 2011

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-191105-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1146 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SNOW COULD ACCUMULATE BETWEEN 2 AND 5 INCHES ACROSS PARTS OF
NORTHEAST NEBRASKA OVERNIGHT INTO TUESDAY MORNING...ESPECIALLY ALONG
AND NORTHWEST OF A LINE FROM ABOUT NELIGH TO PIERCE AND WAYNE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

IAZ079-080-090-091-NEZ065>068-078-088>093-191105-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
1146 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

MINOR FLOODING WILL BE POSSIBLE TONIGHT AND TUESDAY ALONG THE
MISSOURI RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM THROUGH RULO.

IN ADDITION...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT AND COULD LINGER INTO TUESDAY MORNING AS A LOW PRESSURE
SYSTEM MOVES ONTO THE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

MINOR FLOODING WILL BE POSSIBLE THROUGH THE WEEK ALONG THE MISSOURI
RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM THROUGH RULO.

ADDITIONAL THUNDERSTORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY
AS ANOTHER WEATHER DISTURBANCE MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

In the hours before

Special weather statement, Apr 19, 1:47 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
247 AM CDT TUE APR 19 2011

NEZ089>092-190830-
GAGE NE-JOHNSON NE-NEMAHA NE-PAWNEE NE-
247 AM CDT TUE APR 19 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN PAWNEE...WESTERN NEMAHA...
JOHNSON AND EASTERN GAGE COUNTIES UNTIL 330 AM CDT...

AT 245 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF BLUE SPRINGS...OR 14
MILES EAST OF BEATRICE...MOVING NORTHEAST AT 45 MPH.

MORE THUNDERSTORMS WERE DEVELOPING NEAR ELK CREEK.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH ANY OF THE THUNDERSTORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STERLING...
  TECUMSEH...
  JOHNSON...
  AUBURN...
  LEWISTON...
  CRAB ORCHARD...
  ELK CREEK...
  8 MILES SOUTH OF JOHNSON...
  7 MILES SOUTH OF AUBURN...
  BROCK...

DERGAN
Special weather statement, Apr 19, 3:00 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 AM CDT TUE APR 19 2011

NEZ050-051-065-190945-
BUTLER NE-SAUNDERS NE-SEWARD NE-
400 AM CDT TUE APR 19 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN SEWARD...WESTERN SAUNDERS
AND SOUTHERN BUTLER COUNTIES UNTIL 445 AM CDT...

AT 355 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GRESHAM...OR 18 MILES
NORTHEAST OF YORK...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STAPLEHURST...
  ULYSSES...
  BEE...
  DWIGHT...
  BRAINARD...
  VALPARAISO...
  WESTON...
  PRAGUE...
  GARRISON...
  BRUNO...
  ABIE...
  MALMO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN
Special weather statement, Apr 19, 3:01 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 AM CDT TUE APR 19 2011

NEZ066-078-190945-
LANCASTER NE-SALINE NE-
401 AM CDT TUE APR 19 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SALINE AND LANCASTER
COUNTIES UNTIL 445 AM CDT...

AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CRETE...OR 21 MILES SOUTHWEST OF
LINCOLN...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINCOLN...
  WAVERLY...
  BLUESTEM STATE RECREATION AREA...
  DENTON...
  CONESTOGA STATE RECREATION AREA...
  PAWNEE STATE RECREATION AREA...
  MALCOLM...
  RAYMOND...
  DAVEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN

The radar

The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Saline

When
April 19, 3:04 AM CST
Where
Saline County, 0.52 mi W of Crete
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -96.960

Hail, Seward

When
April 19, 3:35 AM CST
Where
Seward County, Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.770, -97.050

Hail, Lancaster

When
April 19, 3:39 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

Hail up to quarter-size almost covered the ground completely across mainly northern Lincoln. This report was near 27th and Superior Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285715, 285714, 285712.